The use of Beta blockers has proven to be effective in treating a multitude of illnesses, including migraine headaches, high blood pressure, and stress and anxiety. However, due to side effects such as weight gain, fatigue and memory loss, some people choose to stop taking the drug. Stopping cold turkey, though, can lead to discomfort and an accelerated heart beat. This is especially dangerous for the elderly. When choosing to discontinue the use of a Beta blocker, it's important to wean off of the medication; but speak with a health-care professional first.
Talk to your doctor before beginning to wean off of beta blockers. Your doctor may also choose to prescribe an alternative medication.
Take two-thirds of your regular dose for the first two to three weeks. Periodically check your blood pressure to make sure you are maintaining your normal level. Notify your doctor if your blood pressure rises above 140/90.
Take half of your normal dose for the next two to three weeks. Notify your doctor of any side effects, such as headache, accelerated heart rate or anxiety.
Take one-third your normal dose for the last two to three weeks of the weaning process.
Check into the emergency room if you experience any severe side effects while weaning off of the Beta blocker, such as fainting, shortness in breath or trouble breathing.
Tips and warnings
- Check into the emergency room if you experience any severe side effects while weaning off of the Beta blocker, such as fainting, shortness in breath or trouble breathing.